SMITH & NEPHEW, INC. NON RIMMED SPEED PIN 80MM STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Back to Search Results |
| Catalog Number |
74013490 |
| Medical Device Problem Code |
Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
08/17/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that during a tka, after the femoral incisions were made and the cutting block was being removed, the nonrim speed pin 80 sterile was pushed too quickly, causing it to get lodged inside the patient's femur.It is unknown if there was a delay.Current health status of patient is unknown.
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation.The clinical/medical investigation concluded that, based on the information provided, a procedural variance vs user error could not be ruled out as the likely cause of the reported adverse event.The retained non-implantable nonrim speed pin is comprised of 431 stainless steel, with a chrome coating.These devices are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.The provided intraoperative fluoroscopic image confirmed the nonrim speed pin was present during the procedure, but it was not reported if it was removed or retained in the patient¿s femur.Therefore, the potential for micro-motion/migration cannot be unlikely.Although, we cannot make conclusions on the impact of the non-implantable foreign body.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for care and maintenance of smith & nephew orthopedics devices for single-use instruments revealed the importance of following the correct procedural order during orthopedic surgery.Many instruments have dimensional features that guide bone resections, determine implant sizes, and measure intramedullary canal sizes, depth, and angles.Deviations from these validated instructions may result in unintended outcome.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b1.